We have a 77 year-old-female that was admitted for CHF and is currently taking 40mg of Lasix BID and Cardizem 30 mg TID
. Her HR is 108 and she complains that her heart is beating too fast. She is also short of breath while talking.
In this scenario, the first thing I noticed was her 02 saturations of 77%. At this level, she is hypoxic which is defined as a reduction of oxygen supply at the tissue level. According to her ABG results she has hypoxemia which is defined as a condition or state where there is low arterial oxygen supply. A normal pa02 is between 80 and 100. Her C02 is also very elevated and indicates she is retaining C02. Low levels of oxygen, high levels of carbon dioxide and increasing acidity of the blood can cause confusion and sleepiness. Eventually, the brain and heart malfunction, resulting in arrhythmias and unconsciousness. Without this being corrected it can lead to respiratory failure and ultimately death (Gehlbach, B.)